Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Nashville, TN

May 20, 2018Clay County, Jackson County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 7:59 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 7:59 PM CDT (00:59 UTC)
Expired
May 20, 2018, 8:13 PM CDT
In force
14 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:00 PM CDTTSTM WND DMG1 Ene Williams, TNTREE DOWN ON CAVE HOLLOW ROAD EAST OF AKERSVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KOHX 210059
SVROHX
TNC027-087-111-210130-
/O.NEW.KOHX.SV.W.0057.180521T0059Z-180521T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
759 PM CDT SUN MAY 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in Middle Tennessee...
  West central Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...

* Until 830 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located over Lafayette,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette and Red Boiling Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3662 8581 3647 8573 3642 8596 3644 8609
      3658 8615 3663 8604
TIME...MOT...LOC 0059Z 249DEG 13KT 3653 8603 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
773 
WWUS54 KOHX 210113
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
813 PM CDT SUN MAY 20 2018

TNC027-087-111-210123-
/O.CAN.KOHX.SV.W.0057.000000T0000Z-180521T0130Z/
Jackson TN-Clay TN-Macon TN-
813 PM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON...WEST
CENTRAL CLAY AND MACON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3662 8581 3647 8573 3642 8596 3644 8609
      3658 8615 3663 8604
TIME...MOT...LOC 0112Z 249DEG 13KT 3655 8597 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:25 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 20, 6:25 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
625 PM CDT Sun May 20 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Active weather pattern remains for the forecast period over the
mid state, with some breaks during the overnight hours and
towards the end of the work week. Chances for showers and
thunderstorms plague most of the forecast, and even look to
continue next weekend and the beginning of next week.

Today is looking similar to yesterday, with daytime heating
breaking out cu over the area. MUCAPE values are on the rise, with
most of the area looking to see between 1000-2500 J/kg. However,
like most days so far in May, deep layer shear is very weak and
similar to a summer pattern. This weak shear is also evident with
weak storm motion, which isn't doing much to help out developing
cu and showers early this afternoon. As daytime heating continues,
additional showers and thunderstorms look to develop, and possibly
carry over from western TN similar to last night. A few CAM's like
the HRRR and WRF-ARW suggest scattered thunderstorms will develop
near the TN River late this afternoon and progress slowly towards
I-65, before dissipating rapidly around 9 PM likely due to the
loss of diurnal support. CAM's also suggested the developing
showers and storms in the southeast part of the area, and are
currently popping up early this afternoon. Kept chance pops across
the area for the afternoon, and carrying over into the evening
around and east of I-65. A few showers and possibly a thunderstorm
may continue into the early morning hours as well. Any stronger
cells that develop may drop some hail and produce some gusty
winds as well.

For Monday, upper ridging slowly begins to slide eastward, and the
Plains trough moves towards the Great Lakes region as an upper
closed low weakens over the Gulf Coast states. This should keep
southerly flow present in the low levels, and bring more moisture
into the area. PWAT values climb above 1.5 inches for most of the
mid state and even get close to 2 inches for parts of the
northwest. MUCAPE values climb again in the afternoon, with the
higher values >2000 J/kg holding strong in the northwest part of
the CWA. With storm motions even slower than today with the
absence of any strong upper wave, and weak shear as well, showers
and thunderstorms that develop in the afternoon will be able to
produce heavy rainfall in a short timeframe. Any localized areas
that receive training of storms or any stagnant heavy rain from
slow storm progression may receive flooding, in addition to any
gusty winds and small hail with the stronger cores.

Tuesday and Wednesday look similar, with the upper flow pattern
becoming more zonal ahead of the next ridge. Kept schc/chc pops in
for now as abundant moisture and diurnal showers and storms will
be possible. Wednesday night through Friday morning looks to be
the driest period in the forecast as the upper ridge moves
overhead. Similar to the previous few days went ahead and kept in
mention of schc pops for the isolated shower/storm that could pop
up in the afternoon, mainly south of I-40.

A tropical low tries to develop over the Gulf Coast, and the
GFS/ECMWF begin to show different solutions at this point. Both
models agree on keeping the mid state wet through the weekend, and
have a strong trough dig southward from the Plains/Midwest
Saturday through early Tuesday. This will keep south/southwesterly
flow in the low levels, which will keep moisture advection over
the region and thus chances for showers and storms in the
forecast. Greatest chances will remain during the afternoon hours,
again largely due to diurnal support. Looking further past the end
of the forecast Monday shows the upper trough closing off over the
Gulf Coast states, which unfortunately looks to continue rain
chances through at least Wednesday next week.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...Thunderstorm complex is currently affecting the
Nashville Metro & Clarksville areas and this is reflected in the
first period of the TAF's. Expect things to subside within the
next couple of hours. Do not expect widespread radiation fog
overnight due to a mid-level cloud deck, and also there was very
little fog reported last night. Very little air mass change is
expected during the next 24 hrs., so have included PROB30 remarks
for scattered afternoon convection again Monday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........08
Hazardous weather outlook, May 20, 3:41 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
341 PM CDT Sun May 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
341 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are forecast through tonight.
A few of these thunderstorms through at least the early evening
hours may become strong to severe, producing brief heavy
rainfall, gusty to damaging winds, and possibly localized
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast for Monday. A few
of these thunderstorms may become strong, producing brief heavy
rainfall, gusty winds, and possibly localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for the remainder of this
afternoon and again on Monday.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, May 20, 5:36 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NW SPRINGFIELD        36.53N  86.92W
05/20/2018  E1.00 INCH       ROBERTSON          TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
            AIRPORT ROAD NEAR SPRINGFIELD.

&&

EVENT NUMBER OHX1800043

19
Local storm report, May 20, 5:48 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
548 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 SW NASHVILLE          36.12N  86.85W
05/20/2018                   DAVIDSON           TN   SOCIAL MEDIA

            TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.

&&

EVENT NUMBER OHX1800044

19
Local storm report, May 20, 6:43 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
643 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 NE NASHVILLE          36.24N  86.70W
05/20/2018  E1.00 INCH       DAVIDSON           TN   SOCIAL MEDIA

            HAIL OF MARBLE TO QUARTER SIZE IN GOODLETTSVILLE.

&&

EVENT NUMBER OHX1800045

19
Local storm report, May 20, 6:58 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
658 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     5 SW NASHVILLE          36.12N  86.85W
05/20/2018                   DAVIDSON           TN   SOCIAL MEDIA

            NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN
            HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE
            BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN
            DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE
            AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTRY CLUB. A
            TREE WAS BLOWN ONTO A CAR IN BELLEVUE.

&&

EVENT NUMBER OHX1800046

19
Local storm report, May 20, 7:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
706 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 ESE ADAMS             36.58N  87.07W
05/20/2018                   ROBERTSON          TN   FIRE DEPT/RESCUE

            TREE DOWN AT THE INTERSECTION OF HIGHWAY 41 AND JOHNSON
            SPRING ROAD.

&&

EVENT NUMBER OHX1800047

19
Local storm report, May 20, 7:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
739 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     10 SW ALTAMONT          35.33N  85.85W
05/20/2018                   GRUNDY             TN   911 CALL CENTER

            CALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED
            DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF
            COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE.

0450 PM     TSTM WND DMG     1 ESE ADAMS             36.58N  87.07W
05/20/2018                   ROBERTSON          TN   FIRE DEPT/RESCUE

            TREE DOWN AT THE INTERSECTION OF HIGHWAY 41 AND JOHNSON
            SPRING ROAD.

0513 PM     TSTM WND DMG     1 S BELLE MEADE         36.08N  86.86W
05/20/2018                   DAVIDSON           TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS NUMEROUS TREES DOWN IN
            THE BLACKBURN AVENUE AREA OF BELLE MEADE

0515 PM     HAIL             3 NW SPRINGFIELD        36.53N  86.92W
05/20/2018  E1.00 INCH       ROBERTSON          TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL ON
            AIRPORT ROAD NEAR SPRINGFIELD.

0515 PM     TSTM WND DMG     5 SW NASHVILLE          36.12N  86.85W
05/20/2018                   DAVIDSON           TN   SOCIAL MEDIA

            TREE BLOWN DOWN ONTO A CARPORT IN BELLE MEADE.

0515 PM     TSTM WND DMG     5 SW NASHVILLE          36.12N  86.85W
05/20/2018                   DAVIDSON           TN   SOCIAL MEDIA

            NUMEROUS TREES BLOWN DOWN IN THE BELLE MEADE, GREEN
            HILLS AND BELLEVUE AREA. IN GREEN HILLS, TREES WERE
            BLOWN DOWN AT THE INTERSECTION OF ESTES RD AND WOODLAWN
            DRIVE. IN BELLE MEADE, TREES WERE DOWN AT HARDING PLACE
            AND WESTOVER AVENUE, NEAR BELLE MEADE COUNTRY CLUB. A
            TREE WAS BLOWN ONTO A CAR IN BELLEVUE.

0520 PM     HAIL             7 NE NASHVILLE          36.24N  86.70W
05/20/2018  E1.00 INCH       DAVIDSON           TN   SOCIAL MEDIA

            HAIL OF MARBLE TO QUARTER SIZE IN GOODLETTSVILLE.

&&

EVENT NUMBER OHX1800041 OHX1800047 OHX1800042 OHX1800043 OHX1800044
OHX1800046 OHX1800045

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:20 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys25 min
May 20, 7:28 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale32 min
May 20, 7:35 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 20, 7:58 PM CDTFlash Flood WarningOHXMacon3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.